Monday, March 16, 2009

More Side Effects - Chapter 19

It was not just the big counts that were starting to change in his blood work and body chemistry. Don was now starting to experience several different symptoms and side effects. Getting a full nights sleep was a miracle these days. He started to scratch at himself during the night. When I questioned him about it the next morning, he lifted his t-shirt to show me a rash that started to develop. It was located mainly on his abdomen. He had several dry circular patches that resembled ring worm. From that point on, Don started to wear long sleeve t-shirts to bed. With a low white blood cell count and a lower immunity to infection, the last thing he needed was a compromise in his skin! He used both Extra strength Cortisone for the itching and antibiotic cream. Neither helped much. He could stop himself from scratching when he was awake, but once he fell asleep, his scratching sometimes could be classified as clawing!

Another problem was leg cramps. Not just a tightening of the muscle, but true charlie horses that caused him to vault out of our bed screeching in pain. These became a nightly experience even though he was now eating at least 2 bananas per day.

Discussing these new developments with his doctor yielded some comforting information, even if we did not actually find a complete resolution for them. The rash, which apparently gets much worse with sun exposure is 'affectionately' called Riba-rash. It is a direct side effect from the Ribovirin pills he is taking and is very common.

A simple addition to his normal blood tests showed that although Don's potassium count was normal, his calcium was very low. He is not a fan of milk - or yogurt and does not eat enough cheese to make a dent in this problem either. I thought about calcium pills ...but you have to have vitamin D to metabolize calcium, especially in pill form. Guess what - our bodies manufacture vitamin D...with SUN EXPOSURE. Oh Lord! sun = vitamin D but the sun will make his Riba rash worse. No vitamin D and he will not metabolize the calcium. Is this a catch 22 or what?????

He is now taking Calcium supplements with another form of Vitamin D...not as good as the kind our bodies manufactures - but better than nothing!

5 comments:

Helen said...

You're right ... it seems one problem is solved on the heels of a new one cropping up. BUT, you will get them all solved!

Barbara Jacksier said...

Hang in there girl! It's bound to get better.

Cote de Texas said...

oh boy, I got caught up tonight. Wheew. poor things. I wish I could do something to help. I once had an ectopic pregnancy and they gave me a chemo drug to get clear of it - about six weeks later, I had this horrible skin rash and itching, so I can sort of, in a little way, relate. I hope he is feeling better soon. Can he take something to help him sleep at night???? Please, anything?

justabeachkat said...

I'm so glad you're writing all this down. Hang in there sweet friend.

Happy Birthday! I hope it's a good one for you.

Hugs!
Kat

Vintage Linen Treasures said...

I have low calcium and used to get those terrible charlie horses when I was little. When I read about Don's I immediately thought he may have low calcium. I'm glad you were able to find a supplement that has both Calcium and Vitamin D.
Patricia